The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.
A 56-year-old man presents to a dermatology clinic in consultation from his primary care physician for evaluation of a suspected drug rash. His past medical history is significant for diet-controlled type 2 diabetes, hypertension, and end-stage renal disease secondary to diabetic nephropathy. Four years earlier, he had a kidney transplant, and he is receiving immunosuppressive therapy with tacrolimus, mycophenolate mofetil, and prednisone.
Recently, his antihypertensive regimen was changed from amlodipine to hydrochlorothiazide because of dizziness associated with amlodipine. Approximately 1-2 weeks later, he developed a new rash on his chest and upper arms. Three days later, hydrochlorothiazide was switched to lisinopril, without any improvement in the rash.
Initially, a medium-potency topical corticosteroid was tried, but with only mild improvement in the rash. Over the next few months, his rash progressed to involve his buttocks, mid-back, and feet.
The patient reports intermittent itching associated with the rash but otherwise denies related pain, burning, or discomfort. He states that he feels well otherwise, without fevers, chills, joint pains, fatigue, or muscle weakness. He denies photosensitivity. He does not use tobacco, alcohol, or illicit drugs and has no pertinent family history.
Medscape © 2023 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Lindsay Irwin, Preeya T. Shah, Richard Harold Flowers IV. Toenail Changes and Suspected Drug Rash - Medscape - Nov 20, 2023.